Alert archive / Massachusetts / Special Marine Warnings in 2021
Special Marine Warning 83, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special marine warning at Sep 9, 2021, 3:11 PM EDT. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2021, 3:11 PM EDT (19:11 UTC)
- Expired
- Sep 9, 2021, 3:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Boston radar (KBOX), 103 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 3:20 PM EDT | WATERSPOUT | Wellfleet, MA | PHOTO SENT TO AMATEUR RADIO OF A WATERSPOUT OFF OF DUCK HARBOR IN WELLFLEET THIS AFTERNOON AROUND 320PM. PHOTO SUMBITTED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
451
WHUS51 KBOX 091911
SMWBOX
ANZ231-250-254-091945-
/O.NEW.KBOX.MA.W.0083.210909T1911Z-210909T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Boston/Norton MA
311 PM EDT Thu Sep 9 2021
The National Weather Service in Boston/Norton has issued a
* Special Marine Warning for...
Cape Cod Bay...
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary...
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm...
* Until 345 PM EDT.
* At 311 PM EDT, a severe thunderstorm capable of producing
waterspouts was located over Wellfleet Harbor, moving northeast at
30 knots.
HAZARD...Waterspouts.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas.
* Locations impacted include...
Wellfleet Harbor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 4212 6966 4186 7006 4193 7018 4227 6995
TIME...MOT...LOC 1911Z 216DEG 31KT 4192 7009
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...<34KTS
$$
NashWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special marine warning went out at Sep 9, 2:50 PM EDT, 21 minutes earlier.
Area forecast discussion, Sep 9, 2:50 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
250 PM EDT Thu Sep 9 2021
.SYNOPSIS...
Numerous showers and isolated thunderstorms with heavy rainfall
may lead to some flooding into this evening, especially across
southeast MA. Most areas will remain dry for much of Friday,
but a few pop up showers are possible. High pressure builds in
bringing dry and quiet weather for the weekend with an upward
trend in temperatures. Next shot for precipitation is early to
mid next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Not much changing with the latest SPC mesoanalysis. Still a lot
of effective bulk shear, but practically no instability. At
present, thinking any thunderstorms the rest of this afternoon
and evening will be few and far between. Very little risk for
additional severe weather going forward into tonight. The
majority of any thunderstorms should be across southern RI into
southeast MA. The main threat will be locally heavy rainfall,
especially across the urban areas. So far, we have had enough
breaks to prevent any significant flooding issues. We will
continue to monitor that potential.
Otherwise, the lingering cold front across our region will
finally push offshore later this evening. This will bring an end
to the rainfall, and lead to clearing trend after midnight.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
High pressure over the Midwest and Great Lakes will gradually
make its way east Friday into Friday night. Generally a dry
stretch of weather for most of our region. That said, will still
have to deal with a rather sharp mid level trough and shortwave.
That should generate sufficient lift for at least some clouds.
The bigger question is will there be enough moisture to generate
some showers. Most of the CAMs are not very bullish on this
prospect outside of eastern MA. While cannot completely rule out
some showers there, opted to keep the forecast on the drier
side.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Highlights...
* Dry and quiet weather through the weekend. Rain showers possible
early to mid next week, but no washouts anticipated at this point
in time.
* Temperatures generally will be near normal for this time of year.
Saturday through Sunday...
Ridge axis builds into Quebec and northern New England late on
through Saturday. The ridge builds northeastward into eastern
Canada on Sunday, while a trough lifts from Ontario into Quebec.
Will be caught between this feature and some ridging from the
Bermuda high. The surface high nudges in from the Mid Atlantic
Friday night before shifting offshore to south of the region on
Saturday. The high builds further offshore to the S/SE Saturday
night and Sunday.
Expecting dry and quiet weather through the vast majority of this
period with high pressure in control. Given clear skies and light
winds will have strong radiational cooling Friday night into
Saturday morning. Nudged down temperatures to the 25th percentile of
guidance. The result are low temperatures ranging from the mid 40s
across the higher elevations of the interior to the mid/upper 50s
along the Coastal Plain.
Flow becomes more WSW/SW on Saturday and Sunday due to the position
of the high. This advects warmer air into the region, which will
bring an upward trend in temperatures. Highs still in the 70s on
Saturday, but warm to the mid 70s to mid 80s on Sunday. Not
completely out of the question there is a shower or two across
northern areas late on Sunday as a cold front approaches.
Monday through Wednesday...
Pattern becomes more zonal during this timeframe across the northern
tier of the US. The result is confidence lowering in the forecast
during this window as shortwave timing and strength is difficult to
predict this far out. Given this have leaned on the NBM guidance
which features slight chances to chances of precipitation as a cold
front slides into/through on Monday/Tuesday. May potentially have
another cold front moving through on Wednesday bringing some showers
and perhaps a few thunderstorms. Doesn't appear that there will be
any washouts at this time.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Through 00Z...High confidence in trends. Moderate confidence in
timing.
Mix of conditions early this afternoon. Most of the region was
VFR, with areas of MVFR/IFR in showers towards the Cape and
islands. Prospects for thunderstorms diminishing with time.
Tonight...Moderate confidence.
MVFR to LIFR with showers this evening with locally heavy
rainfall focused across southern RI and southeastern MA.
Improving conditions from west to east late this evening through
the overnight as showers exit.
Friday...High confidence.
VFR with breezy NW winds. Could see isolated to scattered rain
showers during the afternoon. Cloud bases around 4-6 kft.
Friday Night...High confidence.
VFR.
KBOS Terminal...High confidence in trends. Lower confidence in
timing and specific details.
KBDL Terminal...High confidence in trends. Lower confidence in
timing and specific details.
Outlook /Saturday through Tuesday/...
Saturday: VFR.
Saturday Night through Sunday: VFR. Breezy.
Sunday Night: VFR. Breezy. Slight chance SHRA.
Monday through Monday Night: Mainly VFR, with local MVFR
possible.
Tuesday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Winds will remain below Small Craft Advisory thresholds through
Friday night, at least outside of thunderstorms. The main issue
over the waters will be increasing SE swell from distant
Hurricane Larry. Small Craft Advisories will continue for rough
seas on the open waters. Visibility will be reduced at times in
heavy showers and isolated thunderstorms. Drier conditions
develop late tonight through Friday.
Outlook /Saturday through Tuesday/...
Saturday through Saturday Night: Winds less than 25 kt. Seas up
to 5 ft.
Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas up to 5 ft.
Sunday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas. Chance of rain showers.
Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.
Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Tuesday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Surf Advisory until 7 PM EDT Friday for MAZ007-019-
022>024.
RI...High Surf Advisory until 7 PM EDT Friday for RIZ006>008.
MARINE...Small Craft Advisory until 8 PM EDT Friday for ANZ235-237-250-
251-254>256.
&&
SYNOPSIS...Belk/BL
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...BL
AVIATION...Belk/BL
MARINE...Belk/BLHazardous weather outlook, Sep 9, 4:32 AM EDT, 10 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 432 AM EDT Thu Sep 9 2021 CTZ002>004-MAZ002>006-008>018-020-021-026-RIZ001>005-100845- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Western Hampshire MA-Western Hampden MA- Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI- 432 AM EDT Thu Sep 9 2021 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts and northern Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ007-019-022>024-RIZ006>008-100845- Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Washington RI-Newport RI-Block Island RI- 432 AM EDT Thu Sep 9 2021 ...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for northeastern Massachusetts, southeastern Massachusetts and southern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-100845- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 432 AM EDT Thu Sep 9 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Local storm report, Sep 9, 1:25 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
125 PM EDT THU SEP 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM TORNADO 2 S COVENTRY 41.75N 72.30W
09/09/2021 TOLLAND CT NWS STORM SURVEY
EF-0 WITH MAX WINDS 75MPH. TOUCHED DOWN NEAR THE
INTERSECTION OF SOUTH AND PUCKET STREETS, TRAVELED ENE
AND CROSSED FLANDERS RD JUST NORTH OF NATHAN HALE DR. ON
GROUND FOR ABOUT 90 SECONDS. PATH WAS NOT CONTINUOUS.
DAMAGE WAS IN WOODED AREAS ON EITHER SIDE OF FLANDERS
RD. LOTS OF TREES DAMAGED, SOME WITH SHEARED TOPS.
DOZENS OF TREES BLOWN DOWN. NO DAMAGE TO NEARBY HOMES.
&&
EVENT NUMBER BOX2103048
NASHSpecial weather statement, Sep 9, 1:57 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
157 PM EDT Thu Sep 9 2021
MAZ018>023-RIZ007-091900-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Western Plymouth MA-Dukes MA-Barnstable MA-Newport RI-
157 PM EDT Thu Sep 9 2021
...Moderate to Heavy Rain Could Cause Minor Flooding...
At 155 PM EDT, Doppler radar showed an area of moderate to heavy
rain across southeast Massachusetts eastward over Cape Cod. This
rain is expected to persist through mid-afternoon.
HAZARD...Moderate to locally heavy rain.
SOURCE...Radar indicated.
IMPACT...Minor flooding in urban, low lying and other locations
prone to ponding of water during heavy rain
Locations impacted include...
New Bedford, Plymouth, Barnstable, Dartmouth, Falmouth, Marshfield,
Marion, Oak Bluffs, Edgartown, Tisbury, Middleborough, Wareham,
Sandwich, Bourne, Fairhaven, Westport, Duxbury, Mashpee, Kingston and
Carver.
LAT...LON 4135 7075 4152 7068 4145 7082 4154 7065
4175 7063 4163 7087 4158 7082 4165 7092
4143 7089 4142 7086 4146 7118 4152 7105
4154 7105 4152 7107 4213 7069 4199 7070
4171 7031 4160 7047 4135 7051
TIME...MOT...LOC 1755Z 201DEG 29KT 4197 7058
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
NashSpecial weather statement, Sep 9, 2:53 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
253 PM EDT Thu Sep 9 2021
MAZ019-021>024-092015-
Nantucket MA-Eastern Plymouth MA-Southern Plymouth MA-Dukes MA-
Barnstable MA-
253 PM EDT Thu Sep 9 2021
...Moderate to Heavy Rain Could Cause Minor Flooding Across the
Cape and Islands...
At 248 PM EDT, Doppler radar showed an area of moderate to heavy
rain across portions of Cape Cod and Martha's Vineyard. This area
was slowly pushing east and will affect the remainder of the Cape
and Nantucket through late afternoon.
HAZARD...Moderate to locally heavy rain.
SOURCE...Radar indicated.
IMPACT...Minor flooding in urban, low lying and other locations
prone to ponding of water during heavy rain.
Locations impacted include...
Plymouth, Barnstable, Falmouth, Nantucket, Brewster, Oak Bluffs,
Edgartown, Tisbury, Provincetown, Yarmouth, Wareham, Sandwich,
Bourne, Dennis, Mashpee, Harwich, Chatham, Wellfleet, West Tisbury
and Truro.
LAT...LON 4126 6996 4125 6997 4127 7021 4164 7028
4164 7035 4128 7022 4155 7048 4142 7045
4141 7045 4155 7051 4135 7045 4142 7091
4143 7091 4190 7054 4179 7003 4206 7013
4207 7024 4208 7017 4205 7006
TIME...MOT...LOC 1848Z 208DEG 24KT 4129 7068
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
NashThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:42 PM EDT | Special Weather Statement | BOX | Franklin | 48 min |
| Sep 8, 9:40 PM EDT | Small Craft Advisory | BOX | 5 hr | |
| Sep 9, 2:57 AM EDT | Rip Current Statement | BOX | Barnstable, Dukes, Essex, Nantucket, Norfolk, Plymouth | 11 hr |
| Sep 9, 8:43 AM EDT | Special Marine Warning | BOX | 62 min | |
| Sep 9, 8:50 AM EDT | Special Weather Statement | BOX | Nantucket | 55 min |
| Sep 9, 11:06 AM EDT | Special Marine Warning | BOX | 54 min | |
| Sep 9, 1:55 PM EDT | High Surf Advisory | BOX | Barnstable, Dukes, Essex, Nantucket, Norfolk, Plymouth | 53 hr |
| Sep 9, 1:57 PM EDT | Special Weather Statement | BOX | Dukes, Plymouth | 63 min |
| Sep 9, 2:53 PM EDT | Special Weather Statement | BOX | Barnstable, Nantucket | 82 min |
| Sep 9, 3:13 PM EDT | Special Weather Statement | BOX | Barnstable | 47 min |
| Sep 9, 3:46 PM EDT | Special Marine Warning | BOX | 29 min | |
| Sep 9, 7:30 PM EDT | Areal Flood Warning | BOX | Barnstable | 3 hr |
| Sep 9, 5:04 AM EDT | Special Weather Statement | BOX | Providence | 41 min |
| Sep 9, 3:33 AM EDT | Special Weather Statement | BOX | 42 min | |
| Sep 9, 3:50 AM EDT | Tornado Warning | BOX | Capitol Planning Region, Northeastern Connecticut Planning Region | 25 min |
| Sep 9, 4:13 AM EDT | Tornado Warning | BOX | Northeastern Connecticut Planning Region | 11 min |
Nearby
Special Marine Warnings in Massachusetts, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.